Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2017, 11:00 PM CDT for 6 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 11:00 PM CDT (04:00 UTC)
- Expired
- May 9, 2017, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
342
WUUS53 KDDC 100400
SVRDDC
KSC055-067-081-093-175-189-100445-
/O.NEW.KDDC.SV.W.0038.170510T0400Z-170510T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1100 PM CDT TUE MAY 9 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Seward County in southwestern Kansas...
Southern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Grant County in southwestern Kansas...
Stevens County in southwestern Kansas...
Western Haskell County in southwestern Kansas...
* Until 1145 PM CDT
* At 1059 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Kendall to 9 miles southeast
of Hugoton, moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel10 size hail. Wind gusts of
70 mph were reported at Ulysses at 10 51 pm.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ulysses, Hugoton, Satanta, Moscow, Hickok, Ryus, Cave and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10117 3700 10136 3787 10150 3795 10101
3701 10095 3699 10116
TIME...MOT...LOC 0359Z 259DEG 30KT 3782 10141 3706 10125
HAIL...0.88IN
WIND...70MPH
$$
TURNER2 follow-up statements
072
WWUS53 KDDC 100412
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1112 PM CDT TUE MAY 9 2017
KSC055-067-081-093-175-189-100445-
/O.CON.KDDC.SV.W.0038.000000T0000Z-170510T0445Z/
Seward KS-Kearny KS-Finney KS-Grant KS-Stevens KS-Haskell KS-
1112 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR WESTERN SEWARD...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...GRANT...
STEVENS AND WESTERN HASKELL COUNTIES...
At 1111 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Lakin to 6 miles south of Woods,
moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This line of storms has hsd a history of 60 to 70 mph wind gusts.
Locations impacted include...
Ulysses, Hugoton, Satanta, Moscow, Hickok, Ryus, Cave and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10117 3700 10136 3787 10150 3795 10101
3701 10095 3699 10116
TIME...MOT...LOC 0411Z 259DEG 30KT 3784 10129 3708 10113
HAIL...0.88IN
WIND...70MPH
$$
TURNER052
WWUS53 KDDC 100438
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1138 PM CDT TUE MAY 9 2017
KSC055-067-081-093-175-189-100447-
/O.EXP.KDDC.SV.W.0038.000000T0000Z-170510T0445Z/
Seward KS-Kearny KS-Finney KS-Grant KS-Stevens KS-Haskell KS-
1138 PM CDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEWARD...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...STEVENS AND WESTERN HASKELL
COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3700 10117 3700 10136 3787 10150 3795 10101
3701 10095 3699 10116
TIME...MOT...LOC 0437Z 259DEG 30KT 3788 10102 3712 10087
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:10 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 9, 7:10 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 710 PM CDT Tue May 9 2017 .UPDATE... Issued at 710 PM CDT Tue May 9 2017 Updated grids through the early morning hours to reflect severe thunderstorm watch in effect for Grant, Hamilton, Kearny, Morton, Stanton and Scott counties through 2 am CDT. Not expecting much activity through 9 pm or so. HRRR solutions have been consistent with a loosly organized squall line arriving on the CO/KS border around 11 pm. HRRR shows the line of showers and storms decreasing in intensity near Garden City and Liberal by 1 am. Linear mode of convection suggests wind gusts of 50-60 mph are the primary threat, although any discrete cells along/ahead of the line may produce up to ping pong ball sized hail. && .SHORT TERM...(This evening through Wednesday) Issued at 237 PM CDT Tue May 9 2017 A couple of isolated showers have developed in the more robust updrafts over the rapidly developing cu field across southwest Kansas this afternoon. However the more numerous showers are relegated to the higher terrain area of NM/CO/TX and OK panhandles. surface upslope. Ongoing convection across the southern Rockies into the southern Colorado front range will be the primary source for convection affecting western Kansas later tonight and possibly in the overnight timeframe. Models vary considerably between the HRRR and NAM with respect to convection. The HRRR would drive storm clusters north tying into the the surface front/surface low pressure region across northwest Kansas after 02 UTC. The recent NAM runs split the area between the convective sources, holding off storm chances until Wednesday morning after 12z, associated with the southern Plains elevated convection. Additionally, the NAM develops an Elkhart surface low tied to a dryline southward across the Panhandles by the afternoon hours on Wednesday. The greatest risk from severe should be associated with this late day potential of storm developing in the far southwest, with hail greater than 2 inches, damaging wind and tornado potential. .LONG TERM...(Wednesday night through Tuesday) Issued at 237 PM CDT Tue May 9 2017 The upper low now over southern Arizona will lift into the southern High Plains Wednesday night. This should place our area in the cold conveyor belt region of the synoptic storm, with cold advection and north winds, and chances for rain showers heading through Thursday evening. This may relegates most of the area to the 60s on Thursday at most, or even cooler 50s following the much cooler NAM and ECMWF. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue May 9 2017 Concerns this TAF forecast period are convection and MVFR stratus. Thunderstorms across SE Colorado and NE New Mexico at 23z will progress slowly eastward into SW KS overnight. Followed the latest HRRR solution closely, which depicts a loosely organized squall line arriving on the KS/CO border around 04z, near LBL and GCK around 06z, with remnant -SHRA near DDC through about 09z. Gusty outflow winds to 40 kts may occur with the more organized line segments. MVFR stratus cigs are expected at DDC, LBL and P28 during the 06-12z Wed timeframe. Kept cigs in the VFR category at HYS and GCK. South winds near 10 kts will prevail overnight outside of convection. After 15z Wed, SE winds of 15-25 kts expected at all airports. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 78 53 67 / 40 40 50 40 GCK 57 77 51 63 / 60 50 50 50 EHA 54 75 48 63 / 60 50 30 30 LBL 56 77 50 66 / 60 50 40 30 HYS 60 78 54 63 / 20 50 70 50 P28 61 80 56 73 / 30 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous weather outlook, May 9, 4:57 AM CDT, 18 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 457 AM CDT Tue May 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 457 AM CDT Tue May 9 2017 /357 AM MDT Tue May 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms across southeastern Colorado late this afternoon and evening will approach an Elkhart to Syracuse line late in the evening. The storms are expected to be strong to marginally severe as they cross into Kansas, with storms likely weakening thereafter. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A much more organized severe thunderstorm event is expected Wednesday from the Texas Panhandle into portions of southwest Kansas. Supercell thunderstorms can be expected, particularly south of the Arkansas River. All severe weather hazards will can be expected, with a few isolated significant severe weather events including hail larger than 2 inches in diameter, destructive straight line winds, and even tornadoes. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Thursday - Lightning: Elevated risk * Friday No hazards. * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 9, 9:32 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Dodge City KS 932 PM CDT TUE MAY 9 2017 KSZ074-084-100315- Stanton KS-Morton KS- 932 PM CDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 1015 PM CDT... At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Keyes, or 22 miles west of Elkhart, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, The Saunders Elevator, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. A severe thunderstorm watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3762 10204 3720 10168 3700 10156 3699 10204 TIME...MOT...LOC 0231Z 211DEG 39KT 3702 10230 Reynolds
Special weather statement, May 9, 10:18 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1018 PM CDT TUE MAY 9 2017
KSZ061-074-084-085-100400-
Stanton KS-Stevens KS-Hamilton KS-Morton KS-
1018 PM CDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON...STANTON AND
WESTERN STEVENS COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles east of Coolidge to
6 miles south of Richfield. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Kendall,
Richfield, Big Bow, Feterita, Wilburton, The Saunders Elevator,
Medway, Cimarron Grassland Recreation Area and Point of Rocks at
Cimarron Grassland.
A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern Kansas.
LAT...LON 3826 10204 3826 10154 3739 10153 3739 10143
3700 10139 3699 10204
TIME...MOT...LOC 0316Z 246DEG 32KT 3803 10195 3717 10182
ReynoldsLocal storm report, May 9, 10:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 1 NW ELKHART 37.01N 101.90W
05/09/2017 M66 MPH MORTON KS BROADCAST MEDIA
REPORTED AT ELKHART MIDDLE SCHOOL, 149
WILDCAT AVE, ELKHART, KS.
&&
LCRSpecial weather statement, May 9, 10:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1050 PM CDT TUE MAY 9 2017
KSZ043-062-063-075-076-085-086-100445-
Seward KS-Finney KS-Kearny KS-Stevens KS-Grant KS-Scott KS-
Haskell KS-
1050 PM CDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...KEARNY...WESTERN
FINNEY...GRANT...SOUTHWESTERN SCOTT...STEVENS AND HASKELL COUNTIES
UNTIL 1145 PM CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Syracuse to 9 miles north
of Feterita. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Garden City, Liberal, Ulysses, Hugoton, Scott City, Lakin, Sublette,
Satanta, Holcomb, Deerfield, Kismet, Moscow, Hayne, Plymell, Shallow
Water, Hickok, Friend, Ryus, Cave and Woods.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern and west central Kansas.
LAT...LON 3700 10140 3826 10153 3826 10113 3842 10113
3853 10086 3700 10068
TIME...MOT...LOC 0349Z 246DEG 32KT 3815 10161 3729 10149
ReynoldsThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:32 PM CDT | Special Weather Statement | DDC | Morton | 43 min |
| May 9, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 28 min |
| May 9, 10:18 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 42 min |
| May 9, 10:50 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Kearny, Scott, Seward, Stevens | 55 min |
| May 9, 11:37 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Meade, Scott | 53 min |
| May 10, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.